Dr. O’Regan on the Risk of Cardiomyopathy With Trastuzumab in HER2+ Breast Cancer

October 12, 2020

Partner | Cancer Centers

Ruth O’Regan, MD, discusses the risk of cardiomyopathy associated with trastuzumab in HER2-positive breast cancer.

Ruth O’Regan, MD, professor, division head, Hematology and Oncology, Department of Medicine, University of Wisconsin School of Medicine and Public Health, associate director, Clinical Research, University of Wisconsin Carbone Cancer Center, discusses the risk of cardiomyopathy associated with trastuzumab (Herceptin) in HER2-positive breast cancer.

Early data with trastuzumab given with or after an anthracycline demonstrated a risk of decreased ejection fraction or heart failure with the agent in HER2-positive breast cancer, O’Regan explains.

Trastuzumab-induced heart failure occurs in 3% to 4% of patients, O’Regan says. Although this is a small percentage, heart failure is a significant toxicity that can have long-term adverse effects on patients.

As such, anthracyclines are being used less in the early-stage setting of HER2-positive breast cancer, O’Regan explains.

Moreover, non-anthracycline–based regimens have demonstrated high rates of pathologic complete response in clinical trials without significant impact on the heart, concludes O’Regan.


x